Alert archive / Florida / Flash Flood Warnings in 2024

Flash Flood Warning 6, NWS Melbourne, FL

October 9, 20245 counties in Florida

NWS Melbourne, FL issued this flash flood warning at Oct 9, 2024, 11:01 PM EDT for 5 counties in Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2024, 11:01 PM EDT (03:01 UTC)
Expired
Oct 10, 2024, 2:00 AM EDT
In force
3 hr
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Lake County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 105 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 3.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2024-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2024-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

443 
WGUS52 KMLB 100301
FFWMLB
FLC069-095-097-117-127-100600-
/O.NEW.KMLB.FF.W.0006.241010T0301Z-241010T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Melbourne FL
1101 PM EDT Wed Oct 9 2024

The National Weather Service in Melbourne has issued a

* Flash Flood Warning for...
  Southern Lake County in east central Florida...
  Orange County in east central Florida...
  Northwestern Osceola County in east central Florida...
  Seminole County in east central Florida...
  South Central Volusia County in east central Florida...

* Until 200 AM EDT.

* At 1101 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  5 and 8 inches of rain have fallen. Additional rainfall amounts of 
  3 to 6 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Orlando, Deltona, Kissimmee, Sanford, Apopka, Altamonte Springs, 
  Ocoee, Winter Garden, Oviedo, Winter Springs, Winter Park, 
  Casselberry, Eustis, Maitland, Tavares, Lake Mary, Longwood, Mount 
  Dora, Orange City and Groveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2835 8179 2836 8179 2836 8186 2835 8186
      2835 8196 2865 8195 2890 8162 2898 8112
      2853 8112 2821 8153 2826 8156 2826 8166
      2835 8166

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Schaper

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 8:05 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Oct 9, 8:05 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
Issued by National Weather Service Corpus Christi TX
805 PM EDT Wed Oct 9 2024

...New AVIATION...

.AVIATION...
(00Z TAFs)
Issued at 750 PM EDT Wed Oct 9 2024

Convection from Hurricane Milton continues to plague central FL
and will continue through at least 00Z Friday. VCTS and TEMPO for
TSRA are included with rain prevailing at all terminals. While
there are some brief VFR conditions, expect generally MVFR to IFR
ceilings for most, with LIFR ceilings in and around the center of
Milton overnight. Visibility will reduce to IFR/LIFR in and around
the heavier precipitation and stronger winds.

Winds are expected to ramp up tonight from west to east as the
center of Milton moves over central Florida. Current track puts
the center, where the highest wind speeds will be, over ISM and
TIX but last minute changes in track or winds are not only
possible, but likely. Conditions will be extremely dangerous
tonight and into Thursday.

&&

.PREVIOUS DISCUSSION...
Issued at 618 PM EDT Wed Oct 9 2024

Key Messages...

- Threat for a few additional tornadoes will continue through
  this evening. Have multiple ways to receive warnings!

- Now is the time to shelter in place as conditions continue to
  deteriorate!

- Life-threatening impacts from winds and flooding rainfall will
  occur from Milton, especially through tonight and continuing
  into Thursday as Milton crosses central Florida. Battering
  surf and storm surge along portions of the coast will occur as
  well.

Tonight-Thursday...Training bands of showers and storms ahead of
Milton's approach has led to several confirmed tornadoes, some
producing considerable damage, especially across the southern half
of east central FL. This band is slowly working it's way off the
east central Florida coast, and we should start to see the threat
of tornadoes decrease through late evening as dry slot works its
way into southern areas as Milton approaches. However, a few
tornadoes will continue to be possible through this evening, and
the Tornado Watch continues through 9 PM.

Milton will make landfall as a dangerous Major Hurricane along
the west central Florida coast later this evening, and it will
remain a hurricane while it moves across central Florida tonight
and exits off the east central Florida coast into Thursday
morning. Flooding rainfall threat will shift to across northern
portions of east central Florida into tonight as Milton crosses
the area and linger across this region into Thursday morning.
Rainfall totals of 6 to 12 inches is forecast, with a swath of 12
to 15 inches possible in vicinity of the I-4 corridor. This is
expected to produce flash flooding impacts and considerable river
flooding along the St. Johns River.

Hurricane Warnings remain in effect for all of east central Florida,
except Martin county, where a Hurricane Watch and Tropical Storm
Warning are in effect. Residents and visitors should shelter in
place through the storm as tropical storm conditions and
hurricane gusts will overspread the area as Milton crosses the
region, with hurricane gusts still expected to continue as the
center of Milton shifts offshore, especially along the coast into
Thursday. Large areas will likely experience significant power
outages and communications failures.

A Storm Surge Warning remains in effect for the coast of Brevard
and Volusia counties, with storm surge values up to 3-5 ft
forecast. Farther south along the Treasure Coast, surge values up
to 1-3 ft are expected to occur.

For additional details related to Hurricane Milton's impacts across
the area, please refer to the Hurricane Milton Local Statement.

Fri-Tue...(Previous Discussion) Milton will become extratropical
in the Atlc as it pushes further north/east away from the
peninsula. Cooler and drier air are forecast to push down the
peninsula, though we will see a gradual return of deeper moisture,
once again, Mon-Tue. Expect diminishing winds after a breezy/gusty
day on Fri and lower rain chances will result. We may still see
isolated- scattered (20-30pct) shower activity and perhaps an
isolated lightning storm as well on Fri, though it appears most
areas will remain dry - esp this weekend. Surface high pressure
will build into the Deep South and southeast U.S. on a weakening
trend, with a frontal boundary forecast to move into the area Mon
overnight or Tue. Highs for Fri, U70s to around 80F across the I-4
corridor and L80s southward. For Sat-Tue, max temps begin to
creep back toward the L80s and M80s. Lows more pleasant than
recent mornings, with min's cooler and in the M-U60s across the
interior and L70s at the coast. Some normally cooler locations
across the interior may realize L60s!

&&

.MARINE...
Issued at 618 PM EDT Wed Oct 9 2024

A Hurricane Warning remains in effect for the entire adjacent
Atlantic waters. Boating conditions will continue to deteriorate
becoming extremely dangerous tonight into Thursday as Milton
crosses central Florida and exits of the east central Florida
coast. Operators should remain in port. Widespread showers and
scattered storms will continue through tonight into Thursday as
Milton moves through. Strong northerly-component winds are
forecast to maintain dangerously high seas through at least Sat.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  82  73  81 / 100  90  60  40
MCO  75  81  72  82 / 100  90  50  30
MLB  76  84  74  83 /  90  80  60  30
VRB  77  85  75  84 /  90  70  60  30
LEE  72  79  69  81 / 100  80  40  20
SFB  74  81  72  81 / 100  90  50  40
ORL  75  82  72  82 / 100  90  50  30
FPR  77  84  75  84 /  90  70  50  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tornado Watch until 9 PM EDT this evening for FLZ041-044>046-053-
     058-141-144-154-159-164-247-254-259-264-347-447-547-647-747.

     Hurricane Warning for FLZ041-044>046-053-058-141-144-154-159-247-
     254-259-347-447-547-647-747.

     Flood Watch through Thursday evening for FLZ041-044>046-053-058-
     141-144-154-159-164-247-254-259-264-347-447-547-647-747.

     Storm Surge Warning for FLZ141-447-747.

     Hurricane Watch for FLZ164-264.

     Tropical Storm Warning for FLZ164-264.

AM...Tornado Watch until 9 PM EDT this evening for AMZ550-552-555.

     Hurricane Warning for AMZ550-552-555-570-572-575.

&&

DISCUSSION...Weitlich
AVIATION...99
Hazardous weather outlook, Oct 9, 3:06 PM EDT, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
306 PM EDT Wed Oct 9 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-100800-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
306 PM EDT Wed Oct 9 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...This afternoon and tonight.

Please refer to the Hurricane Local Statement issued by the
National Weather Service in Melbourne for hazards associated with
Hurricane Milton at weather.gov/melbourne.

In the hours before

Local storm report, Oct 9, 10:34 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1034 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     Tstm Wnd Gst     2 SSE Midway            28.77N 81.22W
10/09/2024  M38 MPH          Seminole           FL   ASOS

            The ASOS at the Sanford International
            Airport measured a wind gust of 60MPH/52KTS
            from the northeast.

&&

MW
Local storm report, Oct 9, 10:36 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1036 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     Tstm Wnd Gst     Daytona Beach Intl      29.18N 81.07W
10/09/2024  M69 MPH          Volusia            FL   ASOS

            The ASOS at the Daytona Beach International
            Airport measured a wind gust of 69MPH/60KTS
            from the northeast.

&&

MW
Local storm report, Oct 9, 10:37 PM EDT, 24 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Melbourne FL
1037 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     Tstm Wnd Gst     2 SSE Midway            28.77N 81.22W
10/09/2024  M60 MPH          Seminole           FL   ASOS

            Corrects previous tstm wnd gst report from 2
            SSE Midway. The ASOS at the Sanford
            International Airport measured a wind gust
            of 60MPH/52KTS from the northeast.

&&

MW
Local storm report, Oct 9, 10:42 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1042 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     Tstm Wnd Gst     2 SSW Silver Lake       28.82N 81.82W
10/09/2024  M75 MPH          Lake               FL   ASOS

            The ASOS at the Leesburg International
            Airport measured a wind gust of 75MPH/65KTS
            from the northeast.

&&

MW
Local storm report, Oct 9, 10:51 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1051 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     Tstm Wnd Gst     1 SSW Melbourne         28.10N 80.65W
10/09/2024  M68 MPH          Brevard            FL   ASOS

            The ASOS at the Melbourne International
            Airport measured a wind gust of 68MPH/59KTS
            from the southeast.

&&

MW
Local storm report, Oct 9, 10:59 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1059 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Tornado          2 S Saint Lucie Airpor  27.44N 80.40W
10/09/2024                   St. Lucie          FL   Public

            Reports of damage to a Truck stop, trees
            down, and powerlines down around the area of
            Orange Ave near Interstate 95 in Fort
            Pierce.

&&

MW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 8:50 PM EDTSpecial Marine WarningMLB85 min
Oct 9, 11:14 PM EDTRiver Flood WarningMLBSeminole5 days
Oct 9, 11:41 PM EDTFlash Flood WarningMLBBrevard, Lake, Orange, Osceola, Seminole, Volusia6 hr
Oct 10, 12:52 AM EDTRiver Flood WarningMLBLake, Volusia34 days
Oct 10, 1:34 AM EDTFlash Flood Warning Considerable damage threatMLBBrevard, Lake, Orange, Seminole, Volusia3 hr
Oct 10, 1:52 AM EDTRiver Flood WarningMLBSeminole33 days
Oct 10, 3:22 AM EDTHigh Surf AdvisoryMLBBrevard, Indian River, Martin, Saint Lucie, Volusia62 hr
Oct 10, 5:53 AM EDTFlash Flood WarningMLBBrevard, Lake, Orange, Seminole, Volusia3 hr
Oct 10, 9:01 AM EDTAreal Flood WarningMLBBrevard, Lake, Orange, Osceola, Seminole, Volusia3 hr
Oct 10, 10:03 AM EDTRiver Flood WarningMLBSeminole30 days
Oct 10, 10:53 AM EDTWind AdvisoryMLBBrevard, Indian River, Lake, Martin, Okeechobee, Orange and 4 more9 hr
Oct 10, 2:02 PM EDTCoastal Flood WarningMLBBrevard, Volusia26 hr
Oct 10, 2:02 PM EDTCoastal Flood AdvisoryMLBIndian River, Martin, Saint Lucie26 hr
Oct 10, 4:48 PM EDTGale WarningMLB11 hr
Oct 10, 4:48 PM EDTSmall Craft AdvisoryMLB52 hr

Nearby

Flash Flood Warnings in Florida, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.